Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 25, 2009, 1:36 AM MDT for Luna County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2009, 1:36 AM MDT (07:36 UTC)
- Expired
- Aug 25, 2009, 4:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 125 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 250736
FFWEPZ
NMC029-051-251030-
/O.NEW.KEPZ.FF.W.0028.090825T0736Z-090825T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
136 AM MDT TUE AUG 25 2009
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
NORTHEASTERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 430 AM MDT
* AT 132 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3253 10788 3261 10784 3261 10766 3265 10772
3275 10772 3278 10771 3278 10729 3250 10731
$$
HEFNERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:29 PM MDT, 11 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 2:29 PM MDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 229 PM MDT MON AUG 24 2009 .SYNOPSIS... A WET AND COOLER PATTERN WILL CONTINUE ACROSS THE BORDERLAND TONIGHT AND TUESDAY AS MOIST SOUTHERLY FLOW ALOFT CONTINUES TO BRING MOISTURE AND CLOUDS TO THE AREA. HEAVY RAINFALL IS POSSIBLE TONIGHT AND AGAIN THROUGH TUESDAY AFTERNOON...WITH LOCAL AREAS OF FLOODING POSSIBLE. AN UPPER HIGH REFORMS OVER ARIZONA ON WEDNESDAY AND PERSISTS INTO THE WEEKEND. THIS WILL BRING A DRIER NORTHEAST FLOW OVER THE AREA. THUNDERSTORMS ARE STILL POSSIBLE BUT JUST ISOLATED AND MAINLY OVER MOUNTAINS. CLOUDS WILL KEEP TEMPERATURES A BIT BELOW NORMAL ON TUESDAY BUT THEN TEMPERATURES SHOULD RETURN TO NORMAL OR SLIGHTLY ABOVE NORMAL BY WEDNESDAY AND BEYOND AS SUNSHINE BECOMES MORE PLENTIFUL. && .DISCUSSION... MOIST PATTERN TO CONTINUE FOR ABOUT 24 MORE HOURS AS UPPER HIGH OVER WEST TEXAS AND UPPER TROUGH OVER CALIFORNIA/NEVADA FUNNEL SOUTHERLY WINDS AND MOISTURE TO THE CWA. HEAVY RAINS OF SUNDAY DUE TO MCV AND UPPER LOW IN AFOREMENTIONED TROUGH BOTH LIFTING NORTHWARD AND ACCELERATING MOIST SOUTHERLY FLOW...ALONG WITH POTENTIAL FOR MORE HEAVY RAIN THIS EVENING...HAVE RESULTED IN FLASH FLOOD WATCH FOR WESTERN AND NORTHERN SECTIONS OF THE CWA. WV IMAGERY NOT SHOWING ANY SIGNIFICANT SIGNS OF UPPER DISTURBANCES...THOUGH DOES APPEAR TO BE WEAK DISTURBANCE SOUTHWEST OF HUDSPETH COUNTY THAT IS BEGINNING TO KICK OFF THUNDERSTORMS NOW ENTERING HUDSPETH. MODELS SHOWING PWS UP TO AS MUCH AS 1.3 INCHES TONIGHT TO FACTOR INTO THE FLOOD POTENTIAL. TUESDAY AND WEDNESDAY BEGIN A TRANSITION PATTERN OF TEXAS UPPER HIGH WEAKENING...PROBABLY IN REACTION TO CUT OFF LOW LOWER MISSISSIPPI VALLEY...AND UPPER HIGH RECENTERING OVER ARIZONA AND THE GREAT BASIN. TROPICAL PLUME STILL IN PLACE ON TUESDAY SO ANOTHER ROUND OF HEAVY RAINS IS POSSIBLE...BUT BY WEDNESDAY WITH ARIZONA UPPER HIGH IN PLACE...DRYING SHOULD BEGIN AND HOLD THROUGH THE REST OF THE WEEK. DRIER CONTINENTAL AIR WILL MOVE IN WITH THE NORTHEAST FLOW AND DECREASE THE COVERAGE OF THUNDERSTORMS ALONG WITH HEAVY RAINFALL POTENTIAL. WITH THIS PATTERN THERE STILL EXISTS SOME DANGER OF MCSS DROPPING DOWN THE EASTERN CWA...AND WILL HAVE TO WATCH FOR THOSE. && .AVIATION...VALID..25/0000Z-26/0000Z... MAINLY VFR THROUGH THE PERIOD WITH AREAS OF MVFR AND IFR DUE TO LOWER VISIBILITY AND CEILINGS IN SCATTERED SHOWERS AND THUNDERSTORMS. SOME STORMS WILL BE STRONG ENOUGH TO PRODUCE WIND GUSTS OF 45 KTS AND AREAS OF HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM THE BOOTHEEL INTO THE GILA AND FROM SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. .FIRE WEATHER... HIGH PRESSURE ALOFT OVER TEXAS AND LOW PRESSURE TO THE WEST ARE PULLING VERY MOIST AIR UP FROM THE SOUTH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THAT VERY MOIST AIR TONIGHT AND TUESDAY AS A SERIES OF WEAK DISTURBANCES MOVE THROUGH THE AREA...BRINGING THE CHANCE FOR LOCALLY HEAVY RAIN. HUMIDITY RATHER HIGH THROUGH TUESDAY...GENERALLY IN THE 80 TO 90 PERCENT RANGE TONIGHT AND ONLY FALLING INTO THE 30S AND 40S OVER LOWLAND AREAS TUESDAY AFTERNOON. WINDS GENERALLY LIGHT WITH TEMPERATURES NEAR NORMAL TUESDAY. THAT HIGH PRESSURE WILL SHIFT WESTWARD INTO ARIZONA AND UTAH THE SECOND HALF OF THE WEEK. THIS WILL PUSH THE PLUME OF TROPICAL MOISTURE TO OUR EAST AND REDUCE THE CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY. HOWEVER...RESIDUAL MOISTURE AND DAYTIME HEATING WILL STILL TRIGGER AFTERNOON THUNDERSTORMS EACH DAY. LESS HUMID WEDNESDAY THROUGH FRIDAY WITH AFTERNOON TEMPERATURES A FEW DEGREES ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 88 69 91 68 / 30 20 20 10 10 SIERRA BLANCA TX 67 88 68 91 66 / 10 10 10 10 10 LAS CRUCES 66 87 66 90 65 / 30 20 20 10 10 ALAMOGORDO 65 87 64 90 65 / 20 10 20 10 10 CLOUDCROFT 48 67 48 68 49 / 20 30 20 20 10 TRUTH OR CONSEQUENCES 64 86 63 89 64 / 30 30 20 10 10 SILVER CITY 58 80 59 82 59 / 50 40 20 20 10 DEMING 65 87 63 90 64 / 30 30 20 10 10 LORDSBURG 66 87 64 90 65 / 50 40 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NMZ022-023-025-030. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Aug 24, 11:15 AM MDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1115 AM MDT MON AUG 24 2009 NMZ022>025-030>032-TXZ055-056-251700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1115 AM MDT MON AUG 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST...WITH LOCAL HEAVY RAINFALL AND FLOODING POSSIBLE...MAINLY WEST OF EL PASO. FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY. DRYING OF AIRMASS AFTER TUESDAY IS EXPECTED TO DIMINISH HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF STORM ACTIVITY...RAINFALL AMOUNTS...AND FLOOD STATUS ARE ENCOURAGED.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:46 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 24, 9:53 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 24, 10:42 PM MDT | Flash Flood Warning | EPZ | Sierra | 2 hr |
| Aug 24, 11:23 PM MDT | Flash Flood Warning | EPZ | Grant | 112 min |
| Aug 25, 12:09 AM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 25, 12:38 AM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.